View Full Version : CNS medications - build up?


LVG
05-05-08, 06:24 PM
Does Focalin or any other stimulant ADHD medication 'build up' in your system to continue to work for ADHD?

e.g. I take Lamictal (mood disorder) and that's something that builds up and has a continuous effect over time.

Do stimulants just enter your system, perform an action and leave?

speedo
05-05-08, 06:32 PM
Stimulants tend to leave the body really fast. Mostly with stimulants you get an effect right away, and the effect goes away if you stop taking them. However, it does take a while of taking the meds to realize the full benefit, some of which can persist for a while after stopping the meds.... but for the most part, with stimulants they have an effect right away, which goes away when you stop taking them.

Me :D

Mincan
05-05-08, 06:50 PM
You do build up a constant plasma concentration (which doesn't mean you would "feel" them all the time, just that they are there) after months of use... which may lead to tolerance? Perhaps others here know more about that. I do think that the brain adapts to them after a while and that it is a good adaptation... unless someone takes your supply away (civil unrest, peak oil, etc)

Mscreek
05-05-08, 07:47 PM
I'm currently taking generic Focalin. The reason that I would also question the "build up" is because with this and other med trials, my nagging issue with jaw clenching doesnt kick in until about the fifth day. It's actually more like a tongue thing. I seem to curl my tongue funny and under bite to keep from clenching. I have not found a stim that I've liked enough to take longer than a one month yet to see if there might be a "build down" to overcome this.

speedo
05-05-08, 07:56 PM
That sounds like a motor tic. Have you talked to your doctor about it ? Maybe changing the dose or introducing an add-on medication will improve things.

Me :D

QueensU_girl
05-05-08, 10:07 PM
There may be interactions between any two drugs.

Which Cytochrome P450 enzyme does Lamictal metabolize on?

Stimulants seem to use 2D6, iirc.

If they work on the same pathway, there can sometimes be problems.

I'd have to look it up.

Talk to your Doctor? He should have that info in a reference book.

Mincan
05-05-08, 11:54 PM
Queens_U, Zoloft and Dex use the same no? I read on all drug interaction sites that SSRIs and Stims should not be mixed, and yet almost everyone here has been on or is on this combo. What gives?

ozchris
05-06-08, 12:17 AM
I think those interaction websites are just being very careful.

It's possible to get serotonin syndrome with stimulants and SSRI's. It seems to be an uncommon side effect but it can be very nasty if it occurs.

If you're on these meds it's best to know the symptoms of serotonin syndrome so you can recognize it if it happens and get help.

Symptoms

Symptom onset is usually rapid, often occurring within minutes after self-poisoning or a change in medication. Serotonin syndrome encompasses a wide range of clinical findings. Mild symptoms may only consist of tachycardia (http://en.wikipedia.org/wiki/Tachycardia), and shivering, diaphoresis (http://en.wikipedia.org/wiki/Diaphoresis) (sweating commonly associated with shock), mydriasis (http://en.wikipedia.org/wiki/Mydriasis) (dilated pupils), myoclonus (http://en.wikipedia.org/wiki/Myoclonus) (intermittent tremor or twitching), as well as overactive or overresponsive reflexes (http://en.wikipedia.org/wiki/Hyperreflexia). In addition moderate intoxication includes abnormalities such as hyperactive bowel sounds, hypertension (http://en.wikipedia.org/wiki/Hypertension) and hyperthermia (http://en.wikipedia.org/wiki/Hyperthermia); a temperature as high as 40 C (104 F) is common in moderate intoxication. The overactive reflexes and clonus (http://en.wikipedia.org/wiki/Clonus) in moderate cases may be greater in the lower limbs than in the upper limbs. Mental status changes include hypervigilance (http://en.wikipedia.org/wiki/Hypervigilance) and agitation (http://en.wikipedia.org/wiki/Agitation_%28emotion%29).[3] (http://en.wikipedia.org/wiki/Serotonin_syndrome#cite_note-pmid15784664-2)
Severe symptoms include severe hypertension and tachycardia that may lead to shock. Severe case often have agitated delirium as well as muscular rigidity and high muscular tension. Temperature may rise to above 41.1 C (105.98 F) in life-threatening cases. Other abnormalities include metabolic acidosis (http://en.wikipedia.org/wiki/Metabolic_acidosis), rhabdomyolysis (http://en.wikipedia.org/wiki/Rhabdomyolysis), seizures (http://en.wikipedia.org/wiki/Seizures), renal failure (http://en.wikipedia.org/wiki/Renal_failure), and disseminated intravascular coagulation (http://en.wikipedia.org/wiki/Disseminated_intravascular_coagulation).[3] (http://en.wikipedia.org/wiki/Serotonin_syndrome#cite_note-pmid15784664-2)
The symptoms are often described as a clinical triad of abnormalities:


Cognitive effects (http://en.wikipedia.org/wiki/Cognitive): mental confusion (http://en.wikipedia.org/wiki/Mental_confusion), hypomania (http://en.wikipedia.org/wiki/Hypomania), hallucinations (http://en.wikipedia.org/wiki/Hallucinations), agitation (http://en.wikipedia.org/wiki/Agitation_%28emotion%29), headache (http://en.wikipedia.org/wiki/Headache), coma (http://en.wikipedia.org/wiki/Coma).
Autonomic effects (http://en.wikipedia.org/wiki/Autonomic_nervous_system): shivering (http://en.wikipedia.org/wiki/Shivering), sweating (http://en.wikipedia.org/wiki/Sweating), fever (http://en.wikipedia.org/wiki/Fever), hypertension (http://en.wikipedia.org/wiki/Hypertension), tachycardia (http://en.wikipedia.org/wiki/Tachycardia), nausea (http://en.wikipedia.org/wiki/Nausea), diarrhea (http://en.wikipedia.org/wiki/Diarrhea).
Somatic effects (http://en.wikipedia.org/wiki/Somatic_nervous_system): myoclonus (http://en.wikipedia.org/wiki/Myoclonus)/clonus (http://en.wikipedia.org/wiki/Clonus) (muscle twitching), hyperreflexia (http://en.wikipedia.org/wiki/Hyperreflexia), tremor (http://en.wikipedia.org/wiki/Tremor).


Queens_U - I remember this happening to you perhaps?